Use of adrenaline auto-injectors is poor

Community pharmacists seem to over-estimate the risk of fatal anaphylaxis for children with food allergies and 60 per cent cannot use an adrenaline auto-injector correctly, reports Clinical & Experimental Allergy.

Researchers assessed knowledge about anaphylaxis and the practical skills of 30 community pharmacists, 30 GP practice nurses and 30 school first-aiders in the UK using questionnaires, scenarios and injecting a mannequin of a child using an adrenaline autoinjector. Overall, the three groups significantly over-estimated the risk of fatal anaphylaxis for children with food allergy by a mean of 13.5-fold, with little difference between groups.

The researchers found that 30 per cent of pharmacists would have used the adrenaline auto-injector in a non-anaphylactic allergic reaction, which is a greater proportion than first-aiders (13 per cent) or nurses (20 per cent).

Twenty per cent of pharmacists would have used a beta2-agonist inhaler and 33 per cent would have called an ambulance – measures which were not necessary in the scenario presented. In addition, 67 per cent would call an ambulance and 77 per cent would use an adrenaline auto-injector for an anaphylactic reaction but only 53 per cent would use an adrenaline auto-injector as a first action.

Just 40 per cent of pharmacists used the adrenaline auto-injector correctly, compared to 67 per cent of first-aiders and 17 per cent of nurses. For example, 26 per cent of pharmacists did not leave the injector in place for five seconds after administering the adrenaline, 17 per cent did not activate the device, while the same proportion did not remove the safety cap. At least none of the pharmacists used the wrong end – unlike 13 per cent of first-aiders and 20 per cent of nurses.

“Although severe allergic reactions are rare, they can be life-threatening,” says study author Heather Hanna, an allergy research nurse from the Department of Medicine at Imperial College London. “The results from this study showed that many of the professionals questioned overestimated the risk of death from these reactions.

However, this over-estimation didn’t result in people being better prepared – as only 40 per cent of all people in the study could correctly administer a trainer adrenaline auto-injector device. We recommend people regularly practise using a trainer device.”

Clinical & Experimental Allergy 2016; 46: 1588-1595

 

Recommended

Pharmacist advice helps prostate cancer patients study finds

Briefing: a novel approach to treating depression




This website is for healthcare professionals, people who work in pharmacy and pharmacy students. By clicking into any content, you confirm this describes you and that you agree to Pharmacy Magazine's Terms of Use and Privacy Policy.

We use essential, performance, functional and advertising cookies to give you a better web experience. Find out how to manage these cookies here. We also use Interest Based Advertising Cookies to display relevant advertisements on this and other websites based on your viewing behaviour. By clicking "Accept" you agree to the use of these Cookies and our Cookie Policy.